Alert archive / Missouri / Areal Flood Warnings in 2012

Areal Flood Warning 12, NWS Springfield, MO

March 21, 20125 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this areal flood warning at Mar 21, 2012, 10:55 AM CDT for 5 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2012, 10:55 AM CDT (15:55 UTC)
Expired
Mar 22, 2012, 11:00 AM CDT
In force
24 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 21, 6:55 AM CDT, 4 hours earlier.

Area forecast discussion, Mar 21, 6:55 AM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 AM CDT WED MAR 21 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 315 AM CDT WED MAR 21 2012/

THERE IS NOT MUCH CHANGE TO THE BIG PICTURE ITEMS OF THE FORECAST.
THE MAIN CONCERN WILL BE HOW QUICKLY THE UPPER LOW OVER THE PLAINS
WILL MOVE THROUGH THE REGION AND HOW MUCH MORE RAIN WE WILL GET
AND WHERE.

A LARGE SLOW MOVING UPPER LEVEL CUTOFF LOW CENTERED OVER NORTH TX
WILL SLOWLY MOVE NORTHEAST INTO NORTHEAST OK THU EVENING AND THEN
THROUGH MO ON FRI. THE PERSISTENT FETCH OF DEEP MOISTURE
ADVECTION/PRECIP HAS SHIFTED EAST INTO THE OZARKS REGION ROUGHLY
CENTERED ALONG THE HWY 5 CORRIDOR. A NARROW BAND OF MODERATE TO
OCNL HEAVY PRECIP HAS BEEN TRAINING ACROSS PARTS OF
OZARK/DOUGLAS/WRIGHT COUNTIES...AND HAVE FLOOD WARNINGS COVERING
THAT AREA AND POINTS TO THE NORTH INTO THE LAKES REGION. THE
MOUNTAIN GROVE AG STATION HAS HAD ABOUT A QUARTER OF AN INCH OF
RAIN PER HOUR SINCE MIDNIGHT AND HAS HAD A STORM TOTAL OF ABOUT
2.5 INCHES. THAT HAS BEEN ENOUGH TO GET LOW WATER CROSSINGS
FLOODING AS CREEKS GRADUALLY RISE. SEE THE MODOT PAGE FOR THE
LATEST INFO ON ROAD CLOSURES.

ONE CONCERN WILL BE WHAT TO DO WITH THE WESTERN PORTION OF THE
WATCH AREA. THE WESTERN EDGE OF THE PRECIP HAS SHIFTED CLOSE TO
THE MO HIGHWAY 13 CORRIDOR...AND THE HEAVIEST RAIN IS OVER FOR
THE WESTERN CWFA FOR TODAY/TONIGHT. WILL LOOK AT PEELING AWAY
SOME WESTERN COUNTIES FROM THE WATCH...BUT WILL LIKELY BE SOMEWHAT
CONSERVATIVE. THERE WILL BE ONGOING RESIDUAL FLOODING IN THESE
AREAS DESPITE A WATCH CANCELLATION.

DRY AIR WILL BEGIN TO WRAP AROUND THE UPPER LOW TONIGHT (WED
NIGHT) AND THURSDAY...PUSHING THE PRECIP WITH THE MORE DIRECT GULF
FETCH TO OUR EAST ON THU. THERE WILL STILL BE OCNL
PRECIP/CONVECTION AS THE CORE OF THE UPPER LOW MOVES ACROSS THE
REGION LATE THU/THU NIGHT AND FRI. A SHARP UPPER RIDGE WILL BRING
BACK WAY ABOVE NORMAL TEMPERATURES OVER THE WEEKEND AND EARLY NEXT
WEEK. PRECIP CHANCES MAY RETURN TUE AS THE RIDGE SHIFTS EAST AND A
LOW AMPLITUDE SHORTWAVE MOVING FROM THE ROCKIES TO THE DAKOTAS
KICKS SOME CONVECTION OFF ALONG A TRAILING SFC FRONT. THE BULK OF
THE PRECIP WILL LIKELY HOLD OFF UNTIL JUST AFTER THE DAY 7 (TUE)
PERIOD.

DSA

&&

.AVIATION...

FOR THE 12Z TAFS...SOUTHERLY FLOW DUE TO THE UPPER LEVEL LOW
PRESSURE OVER TEXAS...WILL CONTINUE TO STREAM MOISTURE INTO THE
OZARKS THROUGH THE FORECAST PERIOD. THIS WILL KEEP CLOUD COVER
AND SHOWERS ACROSS THE AREA WITH MVFR TO OCCASIONALLY IFR
CONDITIONS FOR ALL AREA TERMINALS. SOME EMBEDDED THUNDERSTORMS WILL
BE POSSIBLE BUT COVERAGE WILL BE LIMITED. HAVE INDICATED THIS VIA
CB NOTATION.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH THIS EVENING FOR MOZ055>057-066>069-077>081-
     088>096-101>105.

KS...FLOOD WATCH THROUGH THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 21, 9:25 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 AM CDT WED MAR 21 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221430-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
925 AM CDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT FLOODING RISK.

DISCUSSION...

HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS WILL RESULT IN
FLOODING OF LOW WATER CROSSINGS...OTHER FLOOD PRONE AREAS...AND
SOME MAIN STEM RIVERS. ADDITIONAL MODERATE RAINFALL THROUGH
TONIGHT WILL AGGRAVATE EXISTING FLOODING. REFER TO THE LATEST
RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH CENTRAL
MISSOURI TODAY...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THROUGH
FRIDAY AS AN UPPER LEVEL LOW TRACKS ACROSS THE REGION. SMALL HAIL
AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Mar 21, 6:17 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     FLOOD            3 SSE FORDLAND          37.11N 92.92W
03/21/2012                   WEBSTER            MO   DEPT OF HIGHWAYS

            LOW WATER CROSSING FLOODED. HWY Z.

0446 AM     FLOOD            3 SSW COMPETITION       37.44N 92.45W
03/21/2012                   WRIGHT             MO   DEPT OF HIGHWAYS

            LOW WATER CROSSING FLOODED.

0446 AM     FLOOD            5 NE SEYMOUR            37.20N 92.71W
03/21/2012                   WEBSTER            MO   DEPT OF HIGHWAYS

            LOW WATER CROSSING FLOODED. ROUTE V.

0452 AM     FLOOD            5 NNE MANSFIELD         37.17N 92.54W
03/21/2012                   WRIGHT             MO   DEPT OF HIGHWAYS

            FLOODED LOW WATER CROSSING. HWY AB.

&&

DSA
Local storm report, Mar 21, 7:12 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            3 SSE FORDLAND          37.12N 92.92W
03/21/2012                   WEBSTER            MO   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS WATER OVER HIGHWAY Z SOUTH
            OF U.S. 60...ROAD IS CLOSED.

&&

KURTZ
Local storm report, Mar 21, 7:15 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            3 S DIGGINS             37.12N 92.86W
03/21/2012                   WEBSTER            MO   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS LOW WATER CROSSING
            FLOODED...ONE VEHICLE FLOODED IN ROAD...NO INJURIES.

&&

KURTZ
Local storm report, Mar 21, 7:40 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            5 S DIGGINS             37.10N 92.85W
03/21/2012                   WEBSTER            MO   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS DILLON ROAD FLOODED AT
            FINLEY CREEK LOW WATER CROSSING. ROAD IS CLOSED.

0700 AM     FLOOD            5 WSW MARSHFIELD        37.31N 92.99W
03/21/2012                   WEBSTER            MO   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS BOTH GREENWOOD AND COLOGNA
            ROADS FLOODED NORTH OF INTERSTATE 44. WATER RESCUE IN LOW
            WATER CROSSING. BOTH ROADS CLOSED.

&&

KURTZ
Local storm report, Mar 21, 9:21 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLOOD            4 SSW POMONA            36.82N 91.95W
03/21/2012                   HOWELL             MO   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS STALLED CAR IN LOW WATER
            CROSSING NORTHWEST OF WEST PLAINS ON COUNTY ROAD 5130.
            ROAD IS CLOSED.

0910 AM     FLOOD            4 S WEST PLAINS         36.67N 91.86W
03/21/2012                   HOWELL             MO   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS 6 INCHES OF WATER FLOODED OVER
            PORTIONS OF MISSOURI HIGHWAY 17 SOUTH OF WEST PLAINS.

&&

KURTZ
Local storm report, Mar 21, 9:31 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     14 SE AVA               36.81N 92.48W
03/20/2012                   DOUGLAS            MO   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A REPORT OF WIND DAMAGE TO A
            BUILDING OFF OF COUNTY ROAD 333 AND HIGHWAY N

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:12 PM CDTSpecial Weather StatementSGFHowell48 min
Mar 20, 7:27 PM CDTSpecial Weather StatementSGFWright33 min
Mar 20, 10:34 PM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney, Webster and 1 more12 hr
Mar 20, 10:50 PM CDTAreal Flood WarningSGFCamden, Dallas, Laclede, Miller, Morgan, Pulaski12 hr
Mar 21, 8:47 AM CDTRiver Flood WarningSGFPulaski3 days
Mar 21, 8:47 AM CDTRiver Flood WarningSGFPhelps4 days
Mar 21, 11:04 AM CDTAreal Flood WarningSGFBarry, Benton, Camden, Cedar, Christian, Dade and 11 more24 hr
Mar 21, 11:09 AM CDTAreal Flood WarningSGFDouglas, Howell, Laclede, Ozark, Pulaski, Texas and 1 more48 hr

Nearby

Areal Flood Warnings in Missouri, 2012Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.